MAUDE Adverse Event Report: SMITH & NEPHEW, INC. THIN OSTEO BLD ROUND END 20MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. THIN OSTEO BLD ROUND END 20MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71369420
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during inspection it was noticed that the box of the blade did not have the casing, and the plastic part of a thin osteo bld round end 20mm that makes it sterile, was found to be broken.Surgery was performed, without any delay, using a smith and nephew backup device.The patient was not involved at the time of the finding.
 
Additional Manufacturer Narrative
Results of investigation: the associated package was returned and evaluated.The visual inspection revealed that a piece of the plastic casing of the package is broken off.A review made by the quality engineering team revealed that the single-use sterile packaged osteotome was not placed correctly in the plastic tray, as agreed upon in the supplier¿s procedure.The pressure from the osteotome pushing against the plastic tray likely caused the sharp edge of the osteotome to break through the tray.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the packaging sequence, the inner tray should be fully sealed with the device correctly placed inside.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Factors that could contribute to the reported event include manufacturing process errors.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Sample returned for analysis.

Brand Name
THIN OSTEO BLD ROUND END 20MM
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18070388
Report Number1020279-2023-02142
Device Sequence Number18040948
Product Code JDG
UDI-Device Identifier03596010402950
UDI-Public03596010402950
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71369420
Device Lot Number20JSY0063
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer03/13/2024
Initial Report FDA Received Date11/04/2023
Supplement Report FDA Received Date03/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown